Gastroduodenal toxicity of low-dose acetylsalicylic acid: a comparison with non-steroidal anti-inflammatory drugs.
Curr Med Res Opin. 2009 Nov;25(11):2785-93. PMID: 19788350
School of Medicine, University of Western Sydney, Penrith South DC, NSW 1797, Australia. N.Yeomans@uws.edu.au
BACKGROUND: Low-dose acetylsalicylic acid (ASA; aspirin; 75-325 mg/day) is effective for the prevention of cardiovascular events, and its use in this indication is rapidly increasing. However, the use of ASA and, indeed, other non-steroidal anti-inflammatory drugs (NSAIDs) is limited by the incidence of adverse gastroduodenal events. OBJECTIVES AND SCOPE: To review the clinical evidence for, and the pharmacodynamic basis of, ASA-induced gastroduodenal toxicity in comparison with NSAIDs, and address the question of whether low-dose ASA is 'safe' from a gastroduodenal perspective. This was a narrative, descriptive review, rather than a formal systematic review. FINDINGS: Adverse gastroduodenal effects, which are well known to occur with NSAIDs, are also prevalent in patients receiving low-dose ASA for cardiovascular protection even at doses as low as 75 mg/day. The risk of gastroduodenal toxicity is particularly high among 'at-risk' low-dose ASA patients (aged>70 years, previous ulcer or upper gastrointestinal bleeding and users of antiplatelets or NSAIDs). There are important differences in the mechanism of ASA-induced gastroduodenal toxicity, relative to NSAIDs. These differences include the effects on the cyclooxygenase (COX)-1 isoenzyme, local effects on the gastroduodenal mucosa specific to ASA and a reduction in platelet aggregation. CONCLUSION: Data suggest that ASA causes significant gastroduodenal damage even at the low doses used for cardiovascular protection. These effects (both systemic and possibly local) may be pharmacodynamically distinct from the gastroduodenal toxicity seen with NSAIDs. Studies are required to establish strategies for improving the tolerability of low-dose ASA, allowing patients to continue to benefit from the cardiovascular protection associated with such therapy.